Washington, 2019Damaging Winds and Lightning Strike in Washington, July 23, 2019
July 23, 2019 · NWS OTX · 8 events in 3 counties and zones
During the evening of July 23rd, a strong upper level trough triggered thunderstorms in a moist and unstable air mass over northeast Oregon. These storms moved northeastward into eastern Washington and north Idaho forming into a line of thunderstorms featuring severe wind gusts as they passed through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $274,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of July 23rd, a strong upper level trough triggered thunderstorms in a moist and unstable air mass over northeast Oregon. These storms moved northeastward into eastern Washington and north Idaho forming into a line of thunderstorms featuring severe wind gusts as they passed through the region. Numerous reports of 60 mph wind gusts, downed trees and power outages were received from northeast Washington and north Idaho during the late evening hours as this line swept through the region. Lightning and downed power lines caused multiple brush and structure fires around the area. An estimated 30,000 customers lost power during this thunderstorm outbreak in northeast Washington and north Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 5:23 PM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 23, 5:23 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
623 PM PDT Tue Jul 23 2019
.SYNOPSIS...
Expect showers and thunderstorms to increase overnight with strong
gusty winds as a cold front moves through the region. Temperatures
will return to near normal Wednesday as winds remain breezy.
Warmer and dry weather anticipated for the end of the work week,
followed by breezy and seasonal weather for the weekend and early
next week.
&&
.DISCUSSION...
Evening update: the thunderstorms are starting to develop. Thus
far most of them have been on the fringes of the forecast area,
with some of the stronger storms over northeast Oregon and earlier
coming off the Blues. The storms in northeast Oregon are on track
to start into the southeast CWA shortly. Other activity is
starting to develop closer to the cold front in the Cascades,
while isolated storms are even popping up around the upper
Columbia Basin just west of our radar. Forecast update to account
for the isolated activity developing. Otherwise forecast seems on
track with the bigger "show" developing as we go into the
remainder of tonight into the overnight. /Cote'
&&
.AVIATION...
00Z TAFS: Surface based convection will increase across southeast
Washington into north Idaho EARLY this evening with the potential
for isolated strong storms with gusty winds and heavy downpours,
especially from KLWS to KPUW and KGEG-KCOE. Breezy westerly winds
will develop from the Cascades and across the Basin with gusts of
30kt in the wake of a cold front. Breezy winds continue into
Wednesday with VFR conditions. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 79 51 85 55 90 / 70 0 0 0 0 0
Coeur d'Alene 60 77 51 83 54 89 / 100 10 0 0 0 0
Pullman 56 76 48 83 51 88 / 60 0 0 0 0 0
Lewiston 66 84 56 91 61 95 / 60 0 0 0 0 0
Colville 57 85 44 89 47 94 / 100 50 0 0 0 0
Sandpoint 62 75 49 82 51 87 / 100 20 0 0 0 0
Kellogg 59 74 54 81 56 87 / 80 10 0 0 0 0
Moses Lake 61 85 53 90 59 95 / 60 0 0 0 0 0
Wenatchee 63 82 57 89 64 92 / 30 0 0 0 0 0
Omak 62 83 55 89 60 93 / 30 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
Washington Central Cascade Valleys (Zone 677)-East
Washington South Central Cascade Valleys (Zone 676).
Red Flag Warning until 5 AM PDT Wednesday for East Washington
Northern Columbia Basin (Zone 673)-East Washington Palouse
and Spokane Area (Zone 674).
&&Hazardous weather outlook, Jul 23, 4:27 AM PST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
527 AM PDT Tue Jul 23 2019
IDZ001>004-026-027-WAZ031>038-041>044-241230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
527 AM PDT Tue Jul 23 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Hot temperatures will continue today with highs in the 90s.
A cold front will bring showers and thunderstorms to the Cascades
today and then across the remainder of the region this evening
and overnight. Some storms may produce wind gusts in excess of
40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Breezy and dry conditions will develop for potential rapid spread
of any new or existing fires in the Cascade valleys and Columbia
Basin.
In the hours before
Special weather statement, Jul 23, 6:27 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
727 PM PDT Tue Jul 23 2019
WAZ033-035-240315-
Upper Columbia Basin WA-Washington Palouse WA-
727 PM PDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND
SOUTHWESTERN WHITMAN COUNTIES UNTIL 815 PM PDT...
At 726 PM PDT, Doppler radar was tracking a strong thunderstorm near
Starbuck, or 18 miles north of Dayton, moving north at 35 mph.
Penny size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Benge and Hooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4707 11813 4706 11781 4659 11800 4658 11805
4658 11809 4655 11812 4655 11817
TIME...MOT...LOC 0226Z 191DEG 44KT 4658 11810
COTESpecial weather statement, Jul 23, 7:38 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
838 PM PDT Tue Jul 23 2019
WAZ035>038-240415-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
838 PM PDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN STEVENS AND SOUTHEASTERN FERRY COUNTIES UNTIL 915 PM
PDT...
At 837 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Davenport, or 28 miles west of Cheney, moving north at
30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Davenport, Harrington, Fruitland, Bluestem and Wellpinit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a body of water get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4744 11811 4745 11825 4804 11829 4819 11788
TIME...MOT...LOC 0337Z 184DEG 51KT 4754 11818
COTE
Special weather statement, Jul 23, 7:46 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
846 PM PDT Tue Jul 23 2019
IDZ001>004-WAZ033-035>037-240445-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-Northern Panhandle ID-Spokane Area WA-
Upper Columbia Basin WA-Northeast Mountains WA-Washington Palouse WA-
846 PM PDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...WEST CENTRAL
SHOSHONE...BENEWAH...KOOTENAI...EASTERN LINCOLN...NORTHEASTERN
WHITMAN AND SOUTHERN SPOKANE COUNTIES UNTIL 945 PM PDT...
At 844 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medical Lake to 13 miles southwest of
Plummer. Movement was east-northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Spokane, Coeur D'alene, Post Falls, Hayden, Cheney, Rathdrum, St.
Maries, Dalton Gardens, Kellogg, Pinehurst, Osburn, Wallace, Liberty
Lake, Airway Heights, Medical Lake, Millwood, Plummer, Mullan, Hauser
and Smelterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a body of water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4712 11700 4756 11798 4788 11658 4746 11564
4745 11574 4742 11575 4740 11566 4738 11564
4737 11558 4734 11555
TIME...MOT...LOC 0344Z 254DEG 57KT 4754 11778 4716 11704
COTEThunderstorm Wind, Spokane
- When
- July 23, 7:59 PM PST to 8:00 PM PST
- Where
- Spokane County, 0.04 mi NNW of (Geg)spokane Intl Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.621, -117.530
The ASOS station at the Spokane International Airport measured a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Spokane
- When
- July 23, 8:00 PM PST to 8:15 PM PST
- Where
- Spokane County, 1.45 mi SE of Ft Wright
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 47.657, -117.446
Thunderstorm winds downed trees and damaged power lines in the Brown's Addition section of Spokane. Time estimated from Radar.
Thunderstorm Wind, Spokane
- When
- July 23, 8:00 PM PST to 8:15 PM PST
- Where
- Spokane County, 1.95 mi SSE of Spokane
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 47.643, -117.407
Multiple reports were received of downed trees, power outages and damaged vehicles from thunderstorm winds in the South Hill neighborhood of Spokane.
Thunderstorm Wind, Spokane
- When
- July 23, 8:00 PM PST to 8:45 PM PST
- Where
- Spokane County, 0.9 mi ESE of Spokane
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.663, -117.404
City of Spokane crews removed 26 downed trees from residential city streets and one arterial as a result of thunderstorm winds that measured at 60 mph at the Spokane Airport.
Lightning, Spokane
- When
- July 23, 8:15 PM PST to 8:35 PM PST
- Where
- Spokane County, 1.49 mi NNE of Spokane
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 47.691, -117.410
Lightning striking a power line caused a fire which spread to a nearby house, gutting it and damaging another neighboring house. Time estimated from radar data.
Thunderstorm Wind, Spokane
- When
- July 23, 8:21 PM PST to 8:22 PM PST
- Where
- Spokane County, 0.25 mi NW of (Sff)felts Fld Spoka
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.683, -117.324
The ASOS station at the Spokane Felts Field Airport measured a thunderstorm wind gust of 62 mph.
Thunderstorm Wind, Ferry
- When
- July 23, 8:30 PM PST to 8:45 PM PST
- Where
- Ferry County, 4.17 mi WNW of Meteor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 48.289, -118.366
A thunderstorm wind gust caused a tree to fall on a cabin and damaged a dock at the Rainbow Beach Resort on North Twin Lake. Time estimated from radar data.
Thunderstorm Wind, Pend Oreille
- When
- July 23, 8:50 PM PST to 9:00 PM PST
- Where
- Pend Oreille County, 0.64 mi NE of Newport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.187, -117.041
A member of the public reported a 12 inch diameter pine tree snapped halfway up the trunk near Newport from a thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Massachusetts, July 23, 2019$8.5 million · EF1 · 14 events
- Tornadoes and Damaging Winds in North Carolina, July 23, 2019$50,000 · EF1 · 9 events
- Flash Flood and Damaging Winds in Wyoming, July 23, 2019$76,000 · 59 kt wind · 3 events
- Damaging Winds in Idaho, July 23, 20191 injured · $40,000 · 61 kt wind · 5 events
- Lightning Strike in Florida, July 23, 20191 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 23, 20197 events
- Damaging Winds in North Carolina, July 23, 2019$8,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 23, 201967 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 23, 20194 events
- Flash Flooding in New York, July 23, 20193 events
- Damaging Winds and Heavy Rain in Virginia, July 23, 2019$3,000 · 50 kt wind · 3 events
- Excessive Heat and Heat in California, July 23 to 24, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834017, 836468, 836471, 845037, 845008, 836472, 834019, 834018.